Louisiana, 2018Damaging Winds in Louisiana, June 8, 2018
June 8, 2018 · NWS LIX · 2 events in 2 counties and zones
Mergers of thunderstorm outflows, sea and lake breeze boundaries aided the development of a couple severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mergers of thunderstorm outflows, sea and lake breeze boundaries aided the development of a couple severe thunderstorms during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 8, 7:34 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 8, 7:34 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
834 AM CDT Fri Jun 8 2018
.SOUNDING DISCUSSION...
This morning's balloon launch was routine with no problems
encountered. Yet another morning with a light northerly wind
drawing in a cool breeze from the Pearl River Valley to the
north, causing a noticeable frontal inversion near the surface.
Prominent dry adiabatic thermal profile lies above to about 1820m
AGL. Once we mix out later this afternoon, look for very warm
temperatures similar to yesterday with a convective temp of 87F
likely to be exceeded, with a widespread cumulus layer developing
later once mixing begins. Relatively dry from 800mb to the
tropopause. Vertical wind profile illustrates light winds to
about 600mb, before winds increase from the east and northeast as
we continue to reside on the edge of a gulf upper-low to our
southeast. Atmosphere remains unstable with alot of potential
energy (MUCAPE of 3193 J/kg). As we slowly return to a dominant
gulf flow regime, look for the potential for seabreeze/lakebreeze
convection to increase which may lead to some isolated
thunderstorm activity. KLG
&&
.PREV DISCUSSION... /issued 345 AM CDT Fri Jun 8 2018/
SHORT TERM...
Weak pressure gradient over the region to maintain persistence for
today and Saturday in regards to temperatures and low rain
chances. There may be a slightly better chance for convection
Saturday as gulf flow becomes better established heading into
Sunday.
LONG TERM...
Bermuda ridge extension across the Gulf to present typical
climatologically favored regime for mid June. Persistence on
temperatures and daily rain chances on gulf breeze boundaries.
In the latest installment on our continuing saga of where the
extended range GFS tropical cyclone ends up...24 hours ago, a
formidable hurricane near Mobile Bay next Thu; 18 hours ago, a
weaker system near Pensacola, FL; 12 hours ago, an even weaker
system near Apalachicola, FL; 6 hours ago, a tropical storm at Bay
St. Louis, MS along the Katrina track. Now, 00Z GFS shows a weak
tropical storm near Vermilion, LA next Fri night. This feature
will soon fall into the Day 7 forecast window and will have to be
dealt with, but for the time being, will maintain decent rain
chances that an open gulf flow would bear with or without a formal
system moving through the gulf. It remains difficult to reject
this feature as an artifact of the GFS model, given its run-to-run
consistency on cyclogenesis, but the ECMWF continues to show
nothing but Bermuda ridge extension flow pattern through the
entire forecast period. Stay tuned - same bat time, same bat
channel.
AVIATION...
VFR through this taf period. There is a slight chance of
RA at HUM and GPT. If rain does occur at these locations then BR
would restrict vis to around 1-2sm by Saturday morning.
MARINE...
Slight chance of convection will return east of the river today and
persist through the weekend. A generally weak flow pattern is
expected well into next week.
DECISION SUPPORT...
DSS code: GREEN
Deployed: none.
Activation: none.
Activities: none.
Decision Support Services (DSS) Code Legend Green = No weather
impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rain; direct tropical threats; Events of National
Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 72 91 70 / 10 0 30 30
BTR 92 73 92 72 / 10 0 20 20
ASD 91 75 91 73 / 10 0 30 20
MSY 91 76 91 74 / 10 0 30 10
GPT 90 76 89 75 / 10 0 40 30
PQL 91 74 90 73 / 10 0 40 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jun 8, 10:10 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1110 AM CDT Fri Jun 8 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-090415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1110 AM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible mainly near the coast this
afternoon. Although organized severe weather is not expected, a
strong storm producing gusty winds, frequent lightning, and
locally heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are forecast for much of the
area through Monday. Although organized severe weather is not
expected, a few storms could become strong and produce gusty
winds, frequent lightning, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 8, 12:59 PM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
159 PM CDT FRI JUN 8 2018
LAZ060>062-081930-
Orleans-St. Charles-Upper Jefferson-
159 PM CDT FRI JUN 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. CHARLES...WEST
CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...
At 155 PM CDT, a strong thunderstorm was located over Elmwood, or
near Metairie and another storm just east of Destrehan. These storms
are drifting northwest at 5 miles an hour.
Due to the slow movement, torrential rainfall is expected and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In addition, winds in excess of 30 mph are possible with these
storms.
Locations impacted include...
Metairie, Hahnville, Avondale, Jefferson, Harahan,
Westwego, Norco, Elmwood, Luling, Bridge City, River Ridge, Ama,
Destrehan, Waggaman, Taft, New Sarpy, St. Rose, Montz and Killona.
LAT...LON 2999 9050 3006 9036 3005 9026 3002 9018
3003 9011 2997 9006 2982 9027
TIME...MOT...LOC 1855Z 130DEG 4KT 2995 9020Thunderstorm Wind, Jefferson
- When
- June 8, 1:19 PM CST
- Where
- Jefferson County, 0.48 mi NNE of Bridgedale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 29.977, -90.198
Local broadcast media reported damage to seating and a covering/pavillion at The Shrine on Airline Field. The covering also blew into a power line and caused damage.
Thunderstorm Wind, St. Helena
- When
- June 8, 4:45 PM CST
- Where
- St. Helena County, 2.48 mi ENE of Dennis Mills
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.680, -90.840
Scattered wind damage was noted to trees and a few outbuildings along Louisiana Highway 16. The width of damage was about a half mile along Highway 16. A large outbuilding had much of it's metal roof lifted off. Several trees and large branches were blown down north along Tranquility Drive. South of Highway 16, a carport collapsed at a residence on Dennis Lee Road, and a few trees in the area were blown down. Damage was classified as a downburst due to the wide area of damage and a lack of rotation noted in the debris field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
- Flash Flood and Hail in South Dakota, June 8, 20182 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752775, 752776.